Managing Chemotherapy Toxicity for 5-FU and Capecitabine - Episode 1
Transcript:Samuel J. Klempner, MD: The treatment of metastatic colorectal cancer in the current years is really thought of as more of a continuum of care. We have a lot of tools in our toolkit ranging from traditional cytotoxic chemotherapy agents such as 5-FU, oxaliplatin, irinotecan—including newer agents like TAS-102 and regorafenib—to antiangiogenesis agents, among which are bevacizumab, aflibercept, and ramucirumab; as well as biologic agents including the anti-EGFR monoclonal antibodies, cetuximab and panitumumab. And most patients who are fit to undergo chemotherapy will receive the majority of these agents over the course of their disease. It has been well shown that sequential therapies and exposure to multiple agents is associated with improved overall survival.
When comparing doublet combinations of 2 agents verse single agents, doublet combinations are associated with higher response rates—longer progression-free survival and overall survival in some studies, though not all. So, most patients who are deemed fit for combination therapy are offered a standard chemotherapy backbone, usually 5-FU-based regimens such as FOLFOX, which is 5-FU leucovorin in combination with oxaliplatin, or FOLFIRI, which is 5-FU leucovorin in combination with irinotecan. And depending on the disease characteristics—including genomic biomarkers such as RAS or RAF mutation status, and now actually primary sidedness, whether the cancer originated from the left or right side—we have data to influence our choices. These are drugs that may be combined with the chemotherapy backbone such that FOLFOX is commonly combined with bevacizumab, and FOLFIRI is also commonly combined with bevacizumab. Similarly, both backbones can be used in combination with the anti-EGFR drugs. In the United States, the most common first- and second-line backbones are 5-FU leucovorin/oxaliplatin, commonly known as FOLFOX, or 5-FU leucovorin/irinotecan, commonly known as FOLFIRI. And then, at the discretion of the treating clinician, the incorporation of additional VEGF or EGFR antibodies is determined.
First of all, 5-FU is a staple of colorectal cancer management. It has been around since the 50’s. It’s really a pyrimidine antimetabolite, so pyrimidine is one of the bases of DNA. And the drug is broken down into 3 essential metabolites on administration. There is fluorodeoxyuridine monophosphate, or FDUMP; fluorodeoxyuridine triphosphate, or FDUTP; and finally, fluorouridine triphosphates, so—called FUTP. And these 3 metabolites account for both a lot of the toxicity as well as the efficacy. So, fluorouridine triphosphate, FUTP, is incorporated and substituted for uracil, and during RNA synthesis, and this is thought to account for broadly the cytotoxic affects as well as some of the toxicity of 5-FU. FDUMP actually inhibits thymidylate synthase, which is an enzyme that’s critical for DNA synthesis. So, you’re attacking both DNA and RNA synthesis, and repair, to some extent, in DNA. This accounts for the antitumor efficacy largely from DNA synthesis inhibition.
The toxic metabolites also mediate the toxicities and the side effects. The breakdown of 5-FU is an enzymatic process and the rate-limiting step is an enzyme called dihydropyrimidine dehydrogenase, or DPD. And so, anything that affects the clearance or the breakdown is a potential source of increased risk of toxicity and severe toxicity. Whether patients have polymorphisms in any of these enzymes, things that they’re born with—just like they all have polymorphisms and proteins that may affect the metabolism of drugs—this can lead to accumulation of toxic metabolites, which account for a lot of the toxicity. Or there can be inherent factors in the patients, such as altered renal function or hepatic function, which affect the clearance, because most of the dihydropyridine dehydrogenase break down about 80% accounts in the liver. So, you can see that there are multiple locations where problems could occur that lead to overexposure or increased risk of toxicity.
The expected toxicities from chemotherapy are broadly divided into, of course, the drug’s mechanism of action, which accounts for some of the toxicities and the patient themselves, whether they have existing comorbidities that might increase the risk and the dosing and administration route. With regards to combination regimens in colorectal cancer, there are common and lower grade toxicities, and then more severe or grade 3/4 toxicities. The most common toxicities that are low-grade and expected for most patients in combination regimens are ischemia, which is generalized fatigue; some degree of cytopenias, which is more common with infusional 5-FU than with capecitabine; and GI side effects including mild GI upset ranging from that all the way to severe nausea and vomiting, as well as changes in bowel habits ranging from mild loose stools to refractory diarrhea causing dehydration. Irritation of the mucous membranes, stomatitis or mucositis, is well-described and particularly in patients who are at risk of more severe toxicities.
The side effect profile also depends on the combination of drugs that are given. For example, 5-FU and irinotecan have a different side effect profile than 5-FU and oxaliplatin. With oxaliplatin you expect some degree of cumulative neurotoxicity, whereas with irinotecan, certainly we see higher rates of GI toxicities than neurotoxicity. So, the combinations can have additive toxicities, especially if the drugs have overlapping toxicities as monotherapies. In summary, the most common side effects are fatigue, some GI upset, some change in the blood counts and cytopenias, rarely significant neutropenia, and mucosal irritation. Capecitabine is slightly different. This a prodrug of 5-FU, which is rapidly converted to fluorouracil following absorption and has an additional side effect. It has slightly lower rates of cytopenia and neutropenia, but significantly higher rates of what’s called hand-foot syndrome. This is a painful, dry, cracking of the skin of the hands and the soles of the feet, sometimes associated with pain as well.
The supportive care for chemotherapy across all diseases, including advanced colorectal, starts with education. None of our drugs are without expected side effects, so we have to educate our patients about what to expect and what is common, for example. Some fatigue and some loss of appetite are both common, so supportive care addressed that encouraging hydration and adequate nutritional intake is quite important. With the common GI side effects, we educate patients on the management of this, including prophylactic antimotility agents in some settings or when to initiate antimotility agents for diarrhea. Prophylactic antiemetics for nausea and vomiting are given at the time of administration and then also to go home so that patients can reactively take these medicines if they have nausea. In terms of cytopenias, they’re often not severe in combination therapy. So, primary prevention with growth factors, such as Neupogen or Neulasta, are generally not required in most practice settings. However, they may be added to the combination regimen and supportive care if patients experience neutropenia. It’s really education and then symptom management directed at the GI nausea side effects primarily.
With regards to serious and potential life-threatening reactions, there’s a spectrum of expected and common toxicities—things that are outlier events deserve particular attention in medicine beyond just chemotherapy. But people who have an extension of the normal event but to a much more severe degree, it occurs earlier. So, most of these toxicities that we’re talking about in terms of expectancy occur 7 to 10 days or so or after 5-FU administration. Things happening early, within 96 hours for example, are worrisome. Things that are more severe and then uncommon toxicities—for example, cardiac toxicity, whether that presents as chest pain, arrhythmias, or vasospasm is rare—those should be a red flag for any clinician. Similarly, neurotoxicity presenting as confusion and encephalopathy noticed by family or patients is a red flag that should alert clinicians to potentially severe toxicity. So, it’s along the spectrum of expectancy as much more severe. And then, early onset are things that we need to worry about.
Transcript Edited for Clarity